Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


fatigue
Sep 30, 2002

Hi. Your great. Thanks for all the help.

In January I switched off of Combivir substituting Viread for AZT in a Epivir, Sustiva, Viread combination. It helped a lot. I am also taking Androgel which also helps alot But I am still more tired than I'd like. My tcells are growing but still only at 250. I have rings under my eyes. My blood work doesn't show any anemia. This really more tiredness than fatigue. Will I grow less tired as my tcells increase? Is there something else I can do to increase my energy level. I eat very well and take a daily vitamin and ginsing. I plan to go back to work in January so I really want to be in top form then. Thanks.

Response from Dr. Frascino

Hello,

Glad to hear things are improving for you! Fatigue or tiredness is one of the most annoying, and unfortunately one of the most common, symptoms those of us with HIV cope with on an ongoing basis. Frequently, the cause turns out to be multifactorial, i.e. several things working together to make us feel wiped out.

So what could be going on with you? I'm glad you checked for anemia first, as this is all too frequently overlooked and undertreated. Make sure your hemoglobin stays above 12 g/dL for women, and 14 g/dL, for men.

Will your fatigue lessen as your T-cells go up? Maybe, but don't count on it. Certainly those of us living with HIV are chronically infected with the virus. Viral infections can cause fatigue when active. Just think of getting a common cold or the flu. You feel exhausted and go to bed for a few days until the virus calms down, right? Well, we can't exactly just wait for HIV to resolve, but keeping it under control with a potent anti-viral regimen might help with that aspect of your fatigue.

Other things . . . . You mention you have rings under your eyes. Why? Are you really getting enough sleep and is your sleep restful? With chronic illnesses - HIV included - we really do require more sleep than in our pre-HIV days. Is your sleep restful? Is the Sustiva causing you to have wild dreams or nightmares that might be interrupting your zzzz's?

And how about the other basic human needs - nutrition and exercise? Chronic infection can change our basic nutritional needs. You may need more than a vitamin pill. An HIV-knowledgeable nutritionist could check the adequacy of your current diet and perhaps make some suggestions, particularly if you are losing lean body mass (muscle mass). Exercise is another critical component to get your energy level back up. A program of consistent aerobics and weight training will increase not only your biceps, but also your endorphin levels (the feel-good, natural hormone) and your testosterone level. Besides, exercise helps us look better naked.

Next, you mentioned you are taking AndroGel. I presume you're taking this for hypogonadism (low testosterone). Low testosterone levels are frequently associated with fatigue. Have your blood testosterone level checked on your current dose of AndroGel to see if the dose might need to be adjusted. The standard one-packet once-per-day may not be enough for stallions like you!

OK, what else? Well, psychological causes for fatigue should always be considered. Having this illness is a chronic worry. Will my next blood work be OK? Will these meds keep working? Seeing friends get sick and die, doctor visits, constantly taking pills, etc. can all have an effect on our psyche. Anxiety, worry, stress, and/or depression can be associated with fatigue and tiredness. Support groups or counseling might help.

Other things to consider include other hormonal problems, such as adrenal insufficiency or low production of thyroid hormone. These can be checked with simple blood tests. An unrecognized or smoldering opportunistic infection could also present as fatigue. Your T-cells, although climbing, have been in the lowish range, so watch for any possible signs of an infection, i.e. fever, cough, diarrhea, headaches, etc., and get these evaluated if present.

Medication side effects are another possible cause. Almost all meds, not only our HIV meds, but also other meds and over-the-counter products (herbs, etc.) can cause some degree of fatigue. For instance, allergy medications containing antihistamines can be a problem. So check that medicine cabinet and see if anything you're taking might be contributing to your excessive fatigue.

Finally you mention going back to work in January. Please make sure you are really ready before re-entering the work place. The extra pressure of a 9 to 5 job might make your fatigue worse. Remember, you'll still need to take meds, get your blood tests done, visit your doctor, etc., etc., etc. It could also change your disability benefits if you re-enter the work force, and then need to go back out because you weren't up to your full-time pre-HIV work efforts. Talk to a benefits counselor or disability lawyer before going back in order to protect your benefits, just in case you need to stop work again. Also, consult your HIV specialist. Perhaps you should consider part-time gradual re-entry to the work force. Perhaps work restrictions limiting you to half-days or only 3 days a week might be an option. Returning to work when you are ready is fine with me, but just remember your primary focus must be on staying healthy. With HIV, that can sometimes be a full-time job in and of itself!

Good luck.

Dr. Bob


Previous
Lifestyle?
Next
Quick Question

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement